Advertisement

Experts weigh-in as CDC investigates death of Mid-MI 13-year-old, days after vaccination

Published: Jun. 23, 2021 at 10:34 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

SAGINAW, Mich. (WJRT) (6/23/2021)--The CDC is looking into the details surrounding the death of a 13-year-old boy here in Mid-Michigan.

That teenager died days after receiving the second dose of his COVID-19 vaccination. That said, the boy’s cause of death has not been released and doctors are telling parents and young people there is no reason to worry. Millions of doses have been administered with no negative side effects, but the timing alone has the CDC looking into this.

ABC12 reached out to a local health expert and a father, who weighed the pros and the cons for his family.

Nick Kroll calls Midland’s Plymouth Park his home away from home. The president of Northeast Little League is also a father of five active kids.

“The oldest just turned 16. 12, ten and twin boys that are seven,” Kroll explained.

The decision to get the family vaccinated wasn’t one Kroll took lightly.

“It was something that we looked into and looked at the research and honestly, it’s something that we thought was appropriate,” he said.

And yet, new developments had the FDA adding a new warning label to shots of Pfizer and Moderna, with the CDC investigating a rare potential vaccine side effect known as myocarditis, or inflammation of the heart. The agency was looking into a link between just over 300 cases and a recent shot in the arm. In all but a handful of cases, patients had been hospitalized and later discharged.

“It’s extremely rare.”

Joel Strasz heads up the neighboring Bay County Health Department, where no news is good news.

“I have no knowledge of any cases… in Bay County of myocarditis as a result of the vaccine,” Strasz related.

Warning signs include chest pain and difficulty breathing.

Health experts, looking deeper into the potential link, though, as Strasz pointed out, the condition is a well-documented symptom of the virus itself.

“There was a study with some of the players at NCAA teams last fall where they looked at the prevalence of myocarditis in persons that had tested positive for COVID-19 and that was actually two or three percent,” Strasz explained. “The benefits far, far, far outweigh the risks of your child contracting COVID-19.”

“Not to say it’s not alarming, but I’m pretty sure I could look into studies that might say that aspirin could have some… ill effects on people too,” Kroll added.

While Kroll said he would keep an eye on the situation, he wasn’t worried.

“Obviously, with kids, you have to be careful, but… we felt it was safe and feel that, if you feel it’s appropriate for your family, you should do it too,” he said.

Once again, the 13-year-old Saginaw County boy’s cause of death has not yet been released. To this point, health officials have not connected any heart issue to his death either. But, the CDC is investigating to determine whether that link exists.

Stay with ABC12 for an update as soon as that determination is made.

Copyright 2021 WJRT. All rights reserved.